Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Charleston, WV

July 15, 2003Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2003, 10:29 PM EDT for Vinton County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 10:29 PM EDT (02:29 UTC)
Expired
Jul 15, 2003, 11:15 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Vinton County, OH

The radar

The Cincinnati radar (KILN), 119 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.4
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 160229
SVRRLX
OHC163-160315-
/NEW.KRLX.SV.W.ETN#.160229-160315/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VINTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 1115 PM EDT...

* AT 1025 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES EAST OF EAGLE MILLS...OR ABOUT 9 MILES
  NORTHWEST OF MCARTHUR...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...LAKE HOPE STATE PARK
  AND MCARTHUR.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3939 8229 3930 8228 3922 8224 3922 8245
          3922 8268 3937 8268 3937 8255 3939 8253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:55 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 15, 8:55 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
855 PM EDT TUE JUL 15 2003

******************************************************************
855 PM EDT TUE JUL 15 2003

NO CHANGES ANTICIPATED TO THE AFTERNOON FORECAST PACKAGE.  PRE
FRONTAL SQUALL LINE FROM COLUMBUS SOUTHWESTWARD THROUGH CINCINNATI AT
845 PM MOVING EAST SOUTHEAST AT 30 MPH.  WITH THE LOSS OF AFTERNOON
HEATING AND THE COLD FRONT LAGGING FAR BEHIND...IT WILL BE MOVING
INTO A LESS FAVORABLE ATMOSPHERE OVER OUR CWA.  CHANCE POPS STILL
LOOK GOOD...WITH BEST CHANCE IN THE WEST.

.END/JMV

******************************************************************
255 PM EDT TUE JUL 15 2003

TONIGHT AND WEDNESDAY...
FEW SHOWERS STARTING TO POP ACROSS COAL FIELDS...AS FORECAST WITH
CAP SHOWING SIGNS OF BEING BROKEN.  SOME DEBATE ON AREAL COVERAGE
TONIGHT...NCEP SUITE DISPLAYS DECENT AMOUNT OF CONVECTIVE
INSTABILITY ALONG WITH UPPER LEVEL SUPPORT.  GIVEN FRONT WON/T CROSS
OHIO RIVER UNTIL 10Z...BY THEN CINH DEVELOPS AND SUPPRESSES
ATMOSPHERE BUOYANCY.  NONETHELESS SYNOPTIC AND MESOSCALE SUPPORT
THROUGHOUT THE NIGHT...SO LEFT POPS IN.

WEDNESDAY...AS ADVERTISED BY PREVIOUS MODELS FRONT SLOWS AS IT
HITS THE MTNS...THUS LINGERED POPS ALL DAY POINTS EAST OF A
CKB-CRW-WIL LINE.  PLAYED AN OPTIMISTIC FCST WEST OF THE OHIO RIVER
AS H8 RH FALLS TO 40%.  COOLER GUIDANCE FOLLWOED FOR MTNS WED WITH
WARMER NUMBERS W OF OH RVR.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
LOW LEVEL MOISTURE AND WEAK FRONTAL BOUNDARY HANG IN MOUNTAINS EARLY
WEDNESDAY EVENING AND WILL LINGER A LOW CHANCE POP EARLY.  ANY
PRECIPITATION SHOULD QUICKLY END AFTER SUNSET AND CHANCES OF
PRECIPITATION REMAIN SLIM UNTIL ANOTHER WEAK FRONT APPROACHES ON
FRIDAY.  ETA MODEL DEPICTION OF FRONTS IS MORE REASONABLE THAN AVN
THROUGHOUT AS AVN IS VERY AGGRESSIVE PUSHING THEM SOUTH.  MOISTURE
IS LIMITED WITH THIS FRONT ON FRIDAY AND ENERGY REMAINS WELL TO THE
NORTH AND EAST...THEREFORE ONLY GOING TO CARRY SLIGHT CHANCE ON
FRIDAY.

REMAINING ON COOLER SIDE OF GUIDANCE FOR HIGHS AS TEMPS REMAIN NEAR
NORMAL FOR THE END OF THE WEEK.  SHOULD SEE ALOT OF SUN ON THURSDAY
WITH DRIER ATMOSPHERE IN PLACE UNDER HIGH PRESSURE.

SATURDAY TIL TUESDAY...
HAVE PLAYED FRONT JUST SOUTH OF THE AREA OVER THE WEEKEND...WITH
MAINLY DIURNAL POPS SOUTHERN ZONES.  SATURDAY FORECAST STILL A
LITTLE ROUGH AROUND THE EDGES...KEPT SLIGHT PM CHANCE ALL ZONES.
NEXT FRONT SHOWN TO COME THROUGH MONDAY...AGAIN PLAYED SLIGHT CHANCE
SOUTH ON TUESDAY WITH FRONT HANGING UP.  NO SIGNIFICANT DEVIATIONS
FROM GUIDANCE NUMBERS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

29/HC/TRM
*********************************************************************
1010 AM EDT TUE JUL 15 2003

A VERY WARM AND HUMID DAY ON TAP AS MERCURY MAKES A RUN AT 90F WITH
SFC DWPTS RETURNING TO NEAR 70F.  CONCERNED ABOUT TSTM DEVELOPMENT
THIS AFTN...ESP W OF OH RVR.  06Z META DISPLAYS MODERATE INSTABILITY
OF LI/S -6C...SBCAPES NR 1.8 KJ/KG...AND H2 AGEO WIND DIV.  ONE
THING LIMITING ONSET OF CONVECTION IS MID LVL CAP.  IT WEAKENS AS H6
RIDGE MVS OFF TO THE EAST AND CORRESPONDING TEMPS FALL 3C BY
22Z....THUS THINK IT WL BE LT IN THE AFTN B4 THINGS GET GOING.  SO
INC POPS TO 50 OVR NWRN ZONES AND BROUGHT CHC POPS TO THE PKB-HTS
CORRIDOR...THEN SCHC TO ALL AREAS BY LATE AFTN.  LEFT TEMPS ALONE.

29
*********************************************************************
240 AM EDT TUE JUL 15 2003

TODAY THROUGH WEDNESDAY
LATEST WEATHER MAP SHOWS AN AREA OF LOW PRESSURE NEAR JAMES BAY WITH
A COLD FRONT EXTENDING SOUTHWEST ACROSS MINNESOTA INTO SOUTH
DAKOTA.

THIS FRONT WILL MOVE SLOWLY SOUTHEAST WITH THE ETA SUGGESTING THIS
FEATURE WILL MOVE INTO OUR SOUTHEASTERN OH COUNTIES LATE TONIGHT AND
THEN PUSH INTO THE MOUNTAINS COUNTIES WEDNESDAY EVENING.  LATEST HPC
12-48 HOUR FRONTAL GRAPHICS SHOWS THIS SLOW MOVEMENT AND IS EVEN
SLIGHTLY SLOWER WITH THE FRONT.

ETA INDICATES CONVECTION WILL DEVELOP ALONG PREFRONTAL TROF TODAY
AND APPROACH OUR WESTERN COUNTIES LATE IN THE DAY.  HAVE MAINTAINED
A 20 POP ACROSS THAT REGION.  CHANCES OF SHOWERS AND THUNDERSTORMS
SHOULD OVERSPREAD THE AREA TONIGHT AS COMBINATION OF SURFACE TROF
AND MID-LEVEL SHORTWAVE TROF SWEEP INTO THE REGION.

THE CHANCES OF SHOWERS AND THUNDERSTORMS SHOULD THEN DECREASE ACROSS
OUR NORTHWESTERN COUNTIES ON WEDNESDAY AS BEST DEEP MOISTURE...
MID-LEVEL SUPPORT AND LOW-LEVEL FORCING MOVES OFF TO THE SOUTHEAST.

SOUTHWEST WINDS TODAY WILL RESULT IN 850 MB TEMPS WARMING A FEW
DEGREES AND CURRENT TEMP GRIDS ARE ON TRACK.

WEDNESDAY NIGHT THROUGH MONDAY

PRECIP DIES OFF WEDNESDAY EVENING WITH LOSS OF HEATING AS SURFACE
FRONT STRUGGLES OUT OF CWA.  EXPECT CLOUDS TO CLEAR THROUGH THE
NIGHT.  WENT WITH A MAV/MET COMPROMISE ON LOW TEMPS...GFS DEWPOINTS
LOOK TOO LOW TO JUSTIFY ITS MIN TEMP FORECAST.

ON THURSDAY...GFS/ETA AGREE ON GOOD DRY PUSH OVER MOST OF CWA WITH
SURFACE HIGH MOVING IN. WEAK WAVE PASSES BY OVERHEAD DURING THE
AFTERNOON/EVENING THOUGH...AND JUST ENOUGH MOISTURE HUGS THE RIDGES
OF SW VA TO JUSTIFY A SLIGHT CHANCE DIURNAL POP THERE...WITH DRY
ELSEWHERE. MINOR TWEAKS TO MAX TEMPS...ALREADY IN GOOD AGREEMENT
WITH MAV/ISC.

SURFACE HIGH BREAKS DOWN SOMEWHAT BY FRIDAY...WEAK EASTERLY FLOW
TRIES TO ESTABLISH ITSELF. MOISTURE RETURN ON FRIDAY FROM THIS
POINTS TO SLIGHT CHANCE ALONG THE MOUNTAINS.  850 MB TEMPS WARM BACK
UP INTO THE +16 TO +17 RANGE...SUGGESTING HIGHS IN THE MID-UPPER 80S
WEST OF THE MOUNTAINS.  THIS IS HANDLED WELL BY GOING GRID.

NO CHANGES BEYOND FRIDAY AT THIS TIME.

JSH/CL
********************************************************************
925 PM EDT MON JUL 14 2003

NO OVERNIGHT UPDATE ANTICIPATED.

JMV
*********************************************************************
Hazardous weather outlook, Jul 15, 4:30 AM EDT, 17 hours 59 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOVIS

In the hours before

Local storm report, Jul 15, 4:57 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0457 PM EDT TUE JUL 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    22 SSE DAILEY             WV   FLASH FLOOD
07/14/03   POCAHONTAS                     IN THE VALLEY HEAD TO
                                          MINGO AREA, NUMEROUS MUD
                                          SLIDES COVERED ROADS.
                                          SERVERAL ROADS WERE CLOSED
                                          FOR 2 TO 3 HOURS. SEVERAL
                                          BASEMENTS WERE FLOODED IN
                                          VALLEY HEAD.

MRM
Special weather statement, Jul 15, 9:42 PM EDT, 47 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-031-160445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 PM EDT TUE JUL 15 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 9:40 PM A STRONG SQUALL LINE WAS LOCATED FROM EAST CENTRAL OHIO
SOUTHWESTWARD THROUGH SOUTHCENTRAL OHIO INTO CENTRAL
KENTUCKY...MOVING EAST AT 35 TO 40 MPH.  THIS MOTION WILL BRING THE
SQUALL LINE TO THE OHIO RIVER AROUND 11 PM...AND INTO CENTRAL PARTS
OF WEST VIRGINIA AROUND MIDNIGHT. EVEN THOUGH WE EXPECT A WEAKENING
TREND AS THE THUNDERSTORMS MOVE EAST...THESE STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...SMALL HAIL AND VERY HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.